Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2008, 5:28 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 22, 2008, 5:52 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:35 PM MDT | HAIL 0.88 | 6 Nw Hemingford, NE | MARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER WAS RUNNING THROUGH THE CANYONS IN THE AREA. |
| Jul 22, 6:00 PM MDT | HAIL 0.88 | 12 Nw Hemingford, NE | STRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP CROPS BAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 222328 SVRCYS NEC013-045-230015- /O.NEW.KCYS.SV.W.0121.080722T2328Z-080723T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 528 PM MDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 615 PM MDT * AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BOX BUTTE DAM...OR 26 MILES NORTHWEST OF ALLIANCE...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOX BUTTE DAM BY 550 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4266 10306 4246 10279 4230 10315 4243 10332 TIME...MOT...LOC 2328Z 226DEG 8KT 4243 10315 $$ DAUGHERTY
1 follow-up statement
000 WWUS55 KCYS 222352 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 552 PM MDT TUE JUL 22 2008 NEC013-045-230002- /O.CAN.KCYS.SV.W.0121.000000T0000Z-080723T0015Z/ BOX BUTTE NE-DAWES NE- 552 PM MDT TUE JUL 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND NORTH CENTRAL BOX BUTTE COUNTIES IS CANCELLED... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4266 10306 4246 10279 4230 10315 4243 10332 TIME...MOT...LOC 2352Z 226DEG 8KT 4247 10310 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:05 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 22, 3:05 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT TUE JUL 22 2008 .SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL AND NORTHERN PART OF THE AREA EAST OF THE MTNS. SVR TSTM WATCH OUT THRU 9 PM. TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT WILL BRUSH MAINLY WRN WY TNGT. ENOUGH RESIDUAL MSTR AROUND OVER REST OF AREA FOR SCT TSTMS THIS EVENG. MID LVL MSTR LINGERS OVER REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS. LOW LEVEL MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS DEVELPG LATE TNGT INTO EARLY WED MRNG. THINGS START TO DRY OUT FROM THE W ON THU AS MID LEVEL FLOW BECOMES MORE W. .LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR PERHAPS A LITTLE BETTER CHC OF TSTMS. UPPER RIDGE THEN REBUILDS OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF LATE DAY TSTMS. TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE PERIOD. && .AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS OVER THE NERN HALF OF THE AREA THIS EVENING. SOME MVFR CIGS WILL LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 22, 2:50 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 250 PM MDT TUE JUL 22 2008 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 250 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE REGION EACH DAY. BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND POSSIBLY AGAIN NEXT MONDAY. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-231145- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 250 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE REST OF THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE REGION EACH DAY. BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND POSSIBLY AGAIN NEXT MONDAY. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 22, 12:27 PM MDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1227 PM MDT TUE JUL 22 2008 WYZ067-221930- PLATTE- INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY 1227 PM MDT TUE JUL 22 2008 ...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY... AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND. THE STORMS WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG HIGHWAY 34. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE LIKELY WITH THIS STORM THROUGH 130 PM. MOTORISTS ALONG HIGHWAY 34 SHOULD BE ON THE LOOKOUT FOR THESE STORMS.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:38 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 52 min |
| Jul 22, 5:45 PM MDT | Flash Flood Warning | CYS | Scotts Bluff | 6 hr |
| Jul 22, 5:56 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.